I had a patient today who developed these involuntary tongue, jaw clenching, and mouth movements (TD i assume) after just day 4 on clozaril 200mg at bedtime. Poor woman is drooling up a storm and spent the entire day clenching her jaw, really sedated, being unable to control her mouth, and feeling an "inner uneasiness". She did not have any body stiffness. Her voices are gone, but I'm sure she would prefer them to this. She was pounded with benadryl and cogentin and fortunately had relief by the end of the day. So well, the doc INCREASED her clozaril dose.
It was somewhat uncomfortable as a new nurse, but I actively convinced the on-call doctor to hold her evening dose and decrease the dosages for tomorrow. He was really flustered and mumbled that this is really rare with clozaril and 200mg is a small dose. but well... treat the patient, not the statistics.
Did I do the right thing? I don't know a whole lot about clozaril or even the clinical pathology of EPS, but this seemed like common sense.
and a curiosity: why do anticholinergic meds like benadryl and cogentin work for the side effects/adverse reactions of other meds which are known to have anticholinergic properties as well? This question has stumped me for a little while. I'm sure it has something to do with the dopamine/acetylcholine balance.
and what are the consequences of giving patients too much benadryl or cogentin? very dry mouths..constipation? =P too much benadryl makes me restless and anxious while a small dose will put me to sleep.
thank you =)